• Users Online: 314
  • Print this page
  • Email this page
CASE REPORT
Year : 2017  |  Volume : 29  |  Issue : 4  |  Page : 228-231

Nonfatal pulmonary embolism associated with the use of compression stockings in the lithotomy position after spinal anesthesia


1 Department of Anesthesiology, E-Da Hospital, Kaohsiung, Taiwan
2 Department of Emergency Medicine, E-Da Hospital and I-Shou University, Kaohsiung, Taiwan
3 Department of Anesthesiology, Chi Mei Medical Center; Department of the Senior Citizen Service Management, Chia Nan University of Pharmacy and Science, Tainan, Taiwan
4 Department of Anesthesiology, Chi Mei Medical Center, Tainan, Taiwan

Correspondence Address:
Kuo-Chuan Hung
Department of Anesthesiology, Chi Mei Medical Center, 901, Chung-Hwa Road, Yung Kung District, Tainan
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/tcmj.tcmj_81_17

Rights and Permissions

A 73-year-old male (height, 156 cm; body weight, 51 kg), without a history of cardiovascular disease or thromboembolic events, was scheduled for transurethral resection of the prostate under spinal anesthesia. Spinal anesthesia was administered with hyperbaric bupivacaine, resulting in an upper anesthetic level of T6. Before surgery, compression stockings were applied to both lower limbs, and the patient was placed in the lithotomy position. Approximately 15 min later, he complained of intolerable chest tightness, followed by tachycardia (heart rate, 110 beats/min) and desaturation (oxygen saturation [SaO2], 90%). Tracheal intubation was performed immediately. The decrease in end-tidal partial pressure of carbon dioxide (EtCO2) with an increase in the arterial carbon dioxide partial pressure-EtCO2gradient (16 mmHg) suggested pulmonary embolism (PE), which may have been induced by leg manipulation. The patient developed transient hypotension after tracheal intubation; however, his hemodynamic profile stabilized after inotropes administration. Subsequent tests showed normal cardiac enzyme levels; however, his D-dimer levels increased significantly. Imaging confirmed deep vein thrombosis (DVT) and PE. Anticoagulation with warfarin was administered, and he was discharged on the postoperative day 11 without complications. In conclusion, DVT is often a cause of PE. Preoperative identification of DVT risk factors and respiratory symptoms as well as intraoperative monitoring of arterial SaO2are vital for timely diagnosis of PE, especially in patients receiving intraoperative lower limb manipulation.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1510    
    Printed41    
    Emailed0    
    PDF Downloaded147    
    Comments [Add]    

Recommend this journal